Alert archive / New Mexico / Flash Flood Warnings in 2008
Flash Flood Warning 33, NWS El Paso, TX
NWS El Paso, TX issued this flash flood warning at Aug 31, 2008, 10:35 AM MDT for Grant County, New Mexico. It was in force for 3 hr. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Aug 31, 2008, 10:35 AM MDT (16:35 UTC)
- Expired
- Aug 31, 2008, 1:30 PM MDT
- In force
- 3 hr
- Issued by
- NWS El Paso, TX
- Area
- Storm-based polygon
- Flood severity
- None
County Grant County, NM
The radar
The El Paso radar (KEPZ), 169 km from the middle of the area, began a volume at 16:37 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Aug 31, 11:50 AM MDT | FLASH FLOOD | Santa Clara, NM | 3 FEET OF WATER OVER TOP OF ROAD BY SANTA CLARA CREEK. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this flash flood warning; the first came 75 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Santa Teresa, NM (KEPZ), launched 12:00Z, 4.6 hours before the alert went out and 169 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 288 J/kg
- Mixed-layer CIN
- -12 J/kg
- Mixed-layer LCL
- 680 m above ground
- 0-6 km bulk shear
- 11 kt
- 0-1 km storm-relative helicity
- 82 m²/s²
- 0-3 km storm-relative helicity
- 110 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000
WGUS54 KEPZ 311635
FFWEPZ
NMC017-311930-
/O.NEW.KEPZ.FF.W.0033.080831T1635Z-080831T1930Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE EL PASO TX
1035 AM MDT SUN AUG 31 2008
THE NATIONAL WEATHER SERVICE IN EL PASO HAS ISSUED A
* FLASH FLOOD WARNING FOR...
NORTHEASTERN GRANT COUNTY IN SOUTHWEST NEW MEXICO...
THIS INCLUDES THE CITY OF SILVER CITY...
* UNTIL 130 PM MDT
* AT 1020 AM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
FLASH FLOODING FROM HEAVY RAIN OVER THE WARNED AREA.
* LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO PINOS
ALTOS...LAKE ROBERTS...GILA HOT SPRINGS AND SILVER CITY.
EXCESSIVE RUNOFF FROM HEAVY RAINFALL WILL CAUSE FLOODING OF SMALL
CREEKS AND STREAMS...HIGHWAYS. ADDITIONALLY...COUNTRY ROADS AND
FARMLANDS ALONG THE BANKS OF CREEKS...STREAMS AND OTHER LOW LYING
AREAS ARE SUBJECT TO FLOODING. FLOODING ALONG THE MAIN DRAINAGE
THROUGH SILVER CITY IS LIKELY.
DO NOT ATTEMPT TO CROSS ANY FLOODED ROADS OR STREETS. IF WATER
RISES IN YOUR AREA...MOVE TO HIGHER GROUND.
LAT...LON 3322 10833 3321 10788 3318 10784 3313 10785
3309 10782 3296 10785 3293 10775 3286 10777
3277 10770 3262 10771 3260 10834
$$
GNLWhat forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS El Paso, TX wrote its last area forecast discussion before this flash flood warning went out at Aug 31, 3:03 AM MDT, 7 hours 32 minutes earlier.
Area forecast discussion, Aug 31, 3:03 AM MDT, 7 hours 32 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE EL PASO TX/SANTA TERESA NM 303 AM MDT SUN AUG 31 2008 .SYNOPSIS... SOUTHEAST WINDS WILL PUSH MOIST UNSTABLE AIR INTO SOUTHERN NEW MEXICO AND WESTERN TEXAS TODAY AND MONDAY WHILE A LOW PRESSURE SYSTEM MOVES INTO THE REGION. AS A RESULT SCATTERED TO NUMEROUS SHOWERS AND THUNDERSTORMS WILL OCCUR THE REMAINDER OF THE LABOR DAY WEEKEND. HIGH PRESSURE AND WESTERLY WINDS WILL BRING WARMER DRIER WEATHER BY THE MIDDLE OF THE WEEK. && .DISCUSSION... LARGER SCALE CIRCULATION PATTERN HAS EVOLVED AS EXPECTED. DEEP UPPER TROUGH IS NOW MOVING SLOWLY ACROSS THE WEST COAST AND IS PHASING WITH WEAKER TROUGH OVER BAJA. HIGH AMPLITUDE RIDGE ALSO NOW EXTENDS THROUGH THE MISSISSIPPI VALLEY. FINALLY A BROAD AREA OF LOW PRESSURE COVERS MUCH OF THE U.S. WEST OF THE DIVIDE AS THE THERMAL HEAT LOW/TROUGH MERGES WITH BAROCLINIC LOW ENGENDERED BY PACIFIC TROUGH. RESULTANT FLOW INCLUDES A DEEP SOUTH TO SOUTHEAST WIND THROUGH THE CWA WITH MOISTURE FLUX FROM BOTH THE GULF OF MEXICO AND GULF OF CALIFORNIA FURTHER ALOFT. PRECIPITABLE WATER AMOUNTS ARE NEAR 1.5 INCHES THIS MORNING WITH LITTLE INHIBITION. THUS AS UPPER SYSTEM APPROACHES EXPECT WIDESPREAD CONVECTION AGAIN TODAY AND TONIGHT AS CAPES WILL BE AROUND 1000 J/KG. ON MONDAY UPPER TROUGH PROGRESSES ACROSS THE ROCKY MOUNTAINS WITH WINDS ALOFT DEVELOPING A MORE SOUTHWESTERLY DIRECTION. CONSEQUENTLY DRIER AIR ALOFT WILL ALSO ADVECT INTO THE CWA THOUGH LOW LEVEL SOUTHEAST WINDS WILL SUSTAIN HIGHER LEVELS OF MOISTURE BELOW 500 MB. THUS COMBINATION OF LIFT...INSTABILITY AND STRONGER WINDS ALOFT WILL SUPPORT SCATTERED DEEP CONVECTION WITH ISOLATED SEVERE WEATHER POSSIBLE. WESTERLY FLOW BEHIND TROUGH WILL RESULT IN DRIER WEATHER TUESDAY BUT STORM COVERAGE MAY INCREASE TUESDAY NIGHT AND WEDNESDAY AS A BACK DOOR FRONT MOVES TO THE SOUTHWEST ACROSS THE REGION. FOR REMAINDER OF THE WEEK CWA WILL BE LOCATED BETWEEN WEST COAST RIDGE AND MEAN TROUGHING TO THE NORTH...RESULTING IN SUSTAINED BROAD SUBSIDENCE AND DRY AIR ADVECTION ALOFT. THUS EXPECT WARMER WEATHER WITH ONLY SLIGHT CHANCE OF RAIN IS OUTLOOKED FOR LATER PERIODS. && .AVIATION... AN APPROACHING LOW PRESSURE SYSTEM ALOFT WILL COMBINE WITH A MOIST SOUTHEAST WIND TO BRING SCATTERED TO NUMEROUS SHOWERS AND THUNDERSTORMS THROUGH MONDAY AFTERNOON. THIS ACTIVITY WILL BRING SCATTERED AREAS OF MVFR AND ISOLATED IFR CEILINGS AND VISIBILITIES. && .FIRE WEATHER... SOUTHEAST WINDS WILL PUSH MOIST UNSTABLE AIR INTO SOUTHERN NEW MEXICO AND WESTERN TEXAS THROUGH MONDAY WHILE A LOW PRESSURE SYSTEM ALOFT APPROACHES THE REGION. AS A RESULT SCATTERED TO NUMEROUS SHOWERS AND THUNDERSTORMS ARE FORECASTED THROUGH MONDAY AFTERNOON WITH WIDESPREAD MODERATE TO HEAVY RAINS KEEPING WILD FORE DANGER AT LOW LEVELS. WARMER DRIER WEATHER IS EXPECTED TUESDAY WITH A FEW SHOWERS AND THUNDERSTORMS OCCURRING WEDNESDAY AS A WEAK COLD FRONT MOVES INTO THE AREA. HIGH PRESSURE WILL BRING WARM MOSTLY DRY WEATHER AGAIN THURSDAY AND FRIDAY. && .PRELIMINARY POINT TEMPS/POPS... EL PASO 82 65 90 67 92 / 70 50 30 20 10 SIERRA BLANCA TX 81 58 86 58 89 / 70 40 40 20 10 LAS CRUCES 81 65 89 65 92 / 70 50 30 20 10 ALAMOGORDO 80 63 85 62 89 / 60 50 30 20 10 CLOUDCROFT 63 46 66 44 71 / 70 50 40 30 20 TRUTH OR CONSEQUENCES 80 63 86 62 89 / 70 40 30 20 10 SILVER CITY 75 58 84 56 85 / 80 50 30 20 10 DEMING 80 63 90 62 92 / 70 50 30 20 10 LORDSBURG 81 62 91 61 91 / 70 50 30 20 10 && .EPZ WATCHES/WARNINGS/ADVISORIES... NM...NONE. TX...NONE. && 05 ROGASH
Hazardous weather outlook, Aug 30, 11:40 AM MDT, 22 hours 55 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE EL PASO TX/SANTA TERESA NM 1140 AM MDT SAT AUG 30 2008 NMZ022>025-030>032-TXZ055-056-311745- SOUTHWEST MOUNTAINS/LOWER GILA REGION-SIERRA COUNTY LAKES REGION- TULAROSA BASIN/SOUTHERN DESERT-SOUTHERN SACRAMENTO MOUNTAINS- SOUTHWEST DESERT/BOOTHEEL-SOUTHWEST DESERT/MIMBRES BASIN- SOUTHERN DESERT-EL PASO-HUDSPETH- 1140 AM MDT SAT AUG 30 2008 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTH CENTRAL NEW MEXICO...SOUTHWEST NEW MEXICO AND SOUTHWEST TEXAS. .DAY ONE...THIS AFTERNOON AND TONIGHT NUMEROUS RAIN SHOWERS AND SCATTERED TO NUMEROUS THUNDERSTORMS WILL OCCUR THIS AFTERNOON AND TONIGHT. LOCALLY HEAVY RAIN MAY OCCUR OVER SOME LOCATIONS...BUT NOT ALL AREAS. DRAINAGES AND ARROYOS MAY BE RUNNING FULL IN A SOME AREAS. PONDING OF WATER POSSIBLE IN POORLY DRAINED AREAS AND ROADWAYS. .DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY SCATTERED TO NUMEROUS SHOWERS AND THUNDERSTORMS MAY OCCUR AGAIN SUNDAY AND SUNDAY NIGHT WITH LOCALLY HEAVY RAINFALL POSSIBLE. RAIN CHANCES WILL DIMINISH TO ISOLATED TO SCATTERED ON MONDAY. DRIER CONDITIONS WILL OCCUR TUESDAY THROUGH FRIDAY AS MOISTURE EXITS THE REGION. RAIN AND THUNDERSTORM CHANCES WILL BE MAINLY ISOLATED IN THE AFTERNOON AND EVENINGS WITH BEST CHANCE OF MEASURABLE RAINFALL IN THE MOUNTAINS. .SPOTTER INFORMATION STATEMENT... SPOTTERS SHOULD REPORT HAZARDOUS WEATHER TO THIS OFFICE OR LOCAL LAW ENFORCEMENT. GNL
The office that day
Everything else NWS El Paso, TX issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 30, 8:06 PM MDT | Areal Flood Advisory | EPZ | Sierra | 114 min |
| Aug 30, 8:58 PM MDT | Flash Flood Warning | EPZ | Sierra | 107 min |
| Aug 31, 11:22 AM MDT | Areal Flood Advisory | EPZ | Sierra | 3 hr |
| Aug 31, 2:04 PM MDT | Areal Flood Advisory | EPZ | Sierra | 3 hr |
Nearby
Flash Flood Warnings in New Mexico, 2008Every flash flood warning in 2008
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.